Opium carries with it images of far flung, exotic locales. We think of opium dens and Chinese men smoking for days from long pipes. Opium dreams were inspirations for the poet Coleridge and for composer Chopin. Opium feels dated and somewhat romantic. But, it isn’t.
If someone in your life is abusing opium, you know that the reality is awful. And, the same is true of opium derivatives.
Opium derivatives fall into two main categories: those derived from opium (codeine, morphine, and heroin) and those which are semi-synthetics (Oxycodone, Hydrocodone, Hydromorphone). Semi-synthetics pair a raw form of opium with a laboratory or synthetic drug. There are also fully synthetic drugs—with no actual opium in them—that are manufactured to mimic opium derivatives, including: Methadone, Fentanyl, Oxycontin, MSContin, and Duragesic.
If you are concerned that your child may be using an opium derivative, you need to know that the signs will vary depending upon the derivative or series of derivatives they are using. If the following indicators raise legitimate concerns that your child is using and you need access to resources and treatment options, contact Opium.org at 800-429-5210 (Who Answers?) and speak with someone as soon as possible.
Signs of Use
Before you decide what to do, it is important to determine whether or not your child is abusing opium derivatives. Obviously, if you find your child in possession of the actual derivatives, that is a concrete indicator.
When looking for the actual drugs, be aware of:
- Prescription medications for which your child does not have a prescription
- Hypodermic syringes in cases of intravenous use
- Pipes in cases where the drugs are smoked
- Tiny plastic bags with residue
- Straws and other paraphernalia that aids in snorting the derivatives
- Prescription cough syrup
Because derivatives vary so widely in terms of form and method of use, the signs will be wildly different from one drug to the next. For instance, codeine will most likely take the form of prescription cough suppressant and heroin will most likely take the form of white, beige, or brown powder (depending on purity and additives).
In addition to actual substances and paraphernalia, monitor your child’s behavior. Signs of recent opiate use include:
- Feeling no pain
- Shallow or slow breathing
- Small/dilated pupils
- Nausea and/or vomiting
- Itching or flushed skin
- Slurred speech
- Confusion or poor judgment
Because opium derivatives keep users high for 4-6 hours, the effects will be hard for your child to hide if their use is regular.
According to the National Institute on Drug Abuse: “To illustrate this point, the total number of opioid pain relievers prescribed in the United States has skyrocketed in the past 25 years. The number of prescriptions for opioids (like hydrocodone and oxycodone products) have escalated from around 76 million in 1991 to nearly 207 million in 2013, with the United States their biggest consumer globally, accounting for almost 100 percent of the world total for hydrocodone (e.g., Vicodin) and 81 percent for oxycodone (e.g., Percocet).” These statistics are frightening and may prove even more so to concerned parents.
More concerning? Many users of prescription opium derivatives may find their high tapering off due to acquired tolerance and this may lead them to require more and more drug use to maintain their high. This need combined with the relatively high price of prescription medication and the difficulty in finding it leads many users to switch to the cheaper, more readily available opium derivative: heroin.
If you are concerned that your child is developing or already has a substance abuse disorder, they need help. If they are abusing opium derivatives, they need that help immediately. Opium is a difficult habit to break and your child needs your support. But who will support you? Opium.org will. Give us a call at 800-429-5210 (Who Answers?) and learn about the resources and treatment options available to your family.